Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

New Symptoms


  • Please log in to reply
6 replies to this topic

#1 Elvis

Elvis

    Senior Bronze Member

  • Members
  • PipPipPip
  • 50 posts
  • Location:Hampshire

Posted 03 July 2010 - 08:14 AM

Hi, I am very newly diagnosed and while on holiday last week I had some new symptoms that were quite scary. After about 5 minutes of steady walking I started to feel very lightheaded/dizzy then very soon after that my legs start to feel very weak as if they are about to buckle from under me. Then very soon after that my arms start to feel very weak and heavy. So far I have been able to find a seat when this has happened, but I do feel that when this is happening that if I don't sit down I'll fall down. I am not breathless when this happens and my heart does not feel like it is racing.

I very recently had a lung function test and that was ok, due to have a heart scan mid July.
Any advice would be good.
Caz

#2 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 03 July 2010 - 08:40 AM

Hi Caz,

I'm no doctor and I can't even chose a multivitamin without help, but it I wonder if it might be a bit of de-conditioning kicking in, at least as far as the weakness goes. You mention you were on holiday and with me, that usually means unaccustomed exertion or exertion in a different environment requiring more energy than usual. For instance, walking on flat paths with a good surface is easier than on rough forest path with plenty of obstacles and ups and downs (even small ones count!). With the legs (and that forest path), wearing hiking boots that are heavier than my every day light-weight clogs makes my legs tired faster. With my arms, if I am using walking sticks (weight) or swinging them (the arms, not the sticks!), they'll get tired quicker too. Now, the light-headedness and dizziness could be a blood-pressure drop, but again that's just a guess. Maybe low blood-sugar which would probably cover both the weakness and the dizziness, but that makes my third guess and that's all I am allowed per post! :rolleyes:

I'd definitely mention it to my doctor and since it sounds like it wasn't a one-off event, I'd probably make an appointment to see my primary care doctor rather than waiting to see the specialist.

I hope you enjoyed your holidays despite the wobbles!
Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network

#3 Elvis

Elvis

    Senior Bronze Member

  • Topic Starter
  • Members
  • PipPipPip
  • 50 posts
  • Location:Hampshire

Posted 03 July 2010 - 08:48 AM

Hi Jeanie,thanks for the advice. We did have a nice holiday.It was a very chilled out and relaxing as right at the very start all these syptoms started and are still continuing! I never got the chance for any exertion :>(
I have suffered from vertigo before but this was very different.
Caz

#4 Elvis

Elvis

    Senior Bronze Member

  • Topic Starter
  • Members
  • PipPipPip
  • 50 posts
  • Location:Hampshire

Posted 04 July 2010 - 02:43 AM

Has anyone else had this experience or similar?

#5 judyt

judyt

    Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPip
  • 641 posts
  • Location:Auckland, New Zealand

Posted 04 July 2010 - 12:29 PM

Hi Caz,
Yes I have had episodes like the one you describe. It happened more when I was younger than it does now. I am 66 now and I guess the worst time was in my 4th decade and over time it has become less frequent.

I still feel sometimes that my legs won't hold me up, but in fact I have never actually fallen!! As well I get really weird feelings going through me, almost impossible to describe, but I guess if I have to I would say like a very mild electric shock. The weirdest part is that afterwards I have a feeling of euphoria for a few seconds - no wonder I think I am going mad sometimes. Actually over time I have begun to hate these things, and when I feel one coming on I probably don't react in the best way. Possibly if I stayed really calm and took some deep breaths it might be better.

I used to suffer quite badly from migraine headaches, which I am sure are associated with Raynauds in my case. I consulted an Endocrinologist many years ago when I thought they were hormone related, but she assured me they were not. Since I have been taking Amlodipine to treat the Raynauds I have not had even one migraine, and that is for 7 years now. I used to think that the weird feelings could be part of the Migraine phenomenon and that could still be the case, because although I don't get the pain, vomiting and diahorrea, I still get visual disturbances like double vision and flashing lights.

One time the feeling of weakness and fizzing was so bad that I thought I might be having a stroke but I don't think so, although an MRI of my brain many years later, did show a small ischaemic stroke had occurred in the balance area of my brain. However the Neurologist said that he would expect the same result in almost any person over 50. Most people just don't have a brain MRI in the normal course of daily life so who would know!!

I have to say that over the years these episodes have become less frequent or else I just don't notice them.

I have just remembered that I used to get a feeling that my legs were numb - I just couldn't feel them and they seemed like dead weights attached to my body. However when I started to walk nothing was any different, I could make my legs go normally I just couldn't feel them.

Nobody can give my any idea what might be the cause or the cure (I wish) they come into the same category as all my other symptoms used to (just and shrug and "I don't know") until one day a Doctor said to me of course you have --- because you have Scleroderma!!!!!

If you get an answer any time please let me know and in the meantime just soldier on and try not to get too tired at any time.

Warm hugs from a cold and stormy south seas island called New Zealand.

Judy T

#6 Elvis

Elvis

    Senior Bronze Member

  • Topic Starter
  • Members
  • PipPipPip
  • 50 posts
  • Location:Hampshire

Posted 05 July 2010 - 12:12 AM

Thanks Judy for your reply. Reassured to know that other people are having similar experiences. Not a nice experience! Perhaps I am trying to hard to find a reason why this is happening rather than accepting it's because I have Scleroderma.
Take care
Caz x

#7 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 05 July 2010 - 06:31 AM

Hello Caz

I think it's natural to want to know the cause of ever new "symptom" as well as to blame scleroderma. Jeannie's poin about being out of condition is a good one, I certainly know that this was why I was out of breath upon exertion during the first 2 years. At the time I didn't have heart involvement so it wasn't that!

If it continues/gets worse see your doctor though just in case.

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)